Skip to main content

Drug-Induced Acne and Acneiform Eruptions: A Review

Drug-Induced Acne and Acneiform Eruptions: A Review

Although less common than other subtypes of the condition, dermatologists need to consider drug-induced acne or acneiform types of folliculitis in their diagnoses. Acne is usually the most common condition dermatologists treat. Presentations of acne can vary from moderate (Figure 1) to back acne (Figure 2) to closed comedones with acne excoriee (Figure 3). Sometimes what looks like acne is in fact gram-negative folliculitis (Figure 4). As is true of most common conditions, there are many variations and subtypes of acne. While dermatologists commonly parse acne into inflammatory and non-inflammatory types, they think less often of rarer variants such as drug-induced acne. Some cases of so-called “drug-induced acne” are not truly acne but rather acneiform types of folliculitis. However, as they resemble acne, they are considered in this review. In any case, discussion of these less commonly encountered variants of acne may benefit even the most seasoned dermatologist.

Bases of Drug-Induced Acne

The bases of drug-induced acne are complex. Corticosteroids might influence toll-like receptors, which have been shown to be important in the development of acne. Lithium — which has a variety of cutaneous side effects that include drug-induced acne, psoriasis and linear IgA disease — is thought to be an inducer of neutophils, but this does not explain why it causes an acne-like folliculitis, a complex disease in which neutrophils are only one player. Steroids Topical and oral preparations that induce or worsen acne include corticosteroids. The “steroid acne” they cause may be characterized by monomorphous dome-shaped papules on the chest. Steroid acne is often encountered in patients with collagen vascular diseases or with neurological pathology that requires protracted courses of oral corticosteroids — particularly potent ones such as dexamethasone.1 It has been suggested that glucocorticoids enhance toll-like receptor 2 expression in human keratinocytes stimulated with Propionibacterium acnes or proinflammatory cytokines, resulting in acne.2 Hormones Hormones are a common cause of drug-induced acne. Use of both testosterone and estrogen has been related the development of acne. Body builders who use any type of androgenic or anabolic steroids are at increased risk for developing acne.3 A levonorgestrel-releasing intrauterine system (Mirena) has been linked to such new-onset acne.4 Calcineurin Blockers The calcineurin blockers, which affect IL-2 and inhibit T-cell activation and induce local suppression of the adaptive immune system, can cause acne. Oral cyclosporine is associated with drug-induced acne. Sirolimus (Rapamune) plus cyclosporine caused more acne than sirolimus plus tacrolimus in high-risk renal allograft recipients.5 Focal acne during topical tacrolimus (Protopic) therapy for vitiligo has been noted.6 In a randomized controlled trial of pimecrolimus 1% cream (Elidel) for treatment of facial acne vulgaris in 24 patients, inflammatory lesions in patients with facial acne treated with pimecrolimus 1% cream compared to vehicle suggests that this agent may exacerbate inflammatory acne, although the results were not statistically significant.7 Aromatic Anticonvulsants Aromatic anticonvulsant medications have been associated with the induction of acne. This is particularly the case with phenytoin (Dilantin).8 It is likely that carbamazepine (Tegretol, Equetrol) can also induce acne. An interesting report has linked the development of acne keloidalis in the scalp during treatment with phenytoin and carbamazepine for epilepsy based on the unusual location and clinical presentation and on an in vitro mast cell degranulation test.9 It is possible that valproate can also be related to new-onset oligoamenorrhea with hyperandrogenism and acne. Psychotropic Medications Psychotropic medications have been linked to drug-induced acne.10 Medications as diverse as trazodone and haloperidol have been linked to the induction of acne.11 Aripiprazole (Abilify, Abilify Discmelt) — which is used to treat schizophrenia, acute manic and mixed episodes associated with bipolar disorder, and as an adjunct for the treatment of major depressive disorder — has also been a cause of drug-induced acne.12 Amineptine (Survector), is an atypical tricyclic antidepressant that selectively inhibits the re-uptake of dopamine and, to a lesser extent, norepinephrine. Amineptine, which exerts a powerful and fast-acting antidepressant effect on humans and also has a stimulatory and euphoric effect in some patients, has been withdrawn from the market in the United States. Amineptine can result in very severe acneiform eruptions and can be observed in sites not usually affected by acne vulgaris, such as the perineum, arms and legs.13 Lithium (Eskalith, Lithobid), which is used to treat bipolar disorders, is a potent inducer of neutrophils and can cause or exacerbate acne.14 Histologically, in many cases, lithium-induced acne is likely more a form of folliculitis with an infiltrate of neutrophils rather than true acne.15 Management without cessation of lithium therapy is usually feasible.16 Epidermal Growth Factor Blockers Epidermal growth factor blockers are linked to an acneiform eruption whose severity parallels clinical effect, which histologically is a folliculitis. In particular, cetuximab (Erbitux) is commonly linked to an acne-like eruption that is actually like the acneiform eruption of lithium, which is really more of a folliculitis.17 Cetuximab does not have to be discontinued if this eruption occurs; it can be treated with topical medications. In fact, some have suggested that an acneiform eruption from cetuximab is indicative of greater therapeutic success. The acne that cetuximab causes does not result in scarring.18 Antibiotics Antibiotics are not commonly linked to the induction of acne. However, the antibiotic isoniazid (Niazid), an inhibitor of the MAO enzyme that was first used as an antidepressant and is now a first-line antituberculosis medication in prevention and treatment, is an uncommon inducer of acne.19,20 In addition, it should be noted that gram-negative folliculitis can arise against a background of antibiotic use, but it is not an actual side effect of antibiotics such as minocycline or doxycycline.

Other Substances That May Induce Acne

Halogens Also implicated in acne are halogens, which include compounds with chlorides, fluorides and bromides. Chloracne, an acneform eruption resulting from poisoning by halogenated aromatic compounds, a symptom of systemic poisoning is a halogen-related acne condition.21 Dioxins, dibenzofurans and PCBs are examples of compounds that contain chlorides that cause acne. Chloride likely interferes with vitamin A metabolism in the skin, resulting in disturbances of the epithelial tissues of the pilosebaceous duct. Fluoride in tooth paste has been related to acne-like eruptions.22,23

Exogenous Factors That Can Cause Acne

Radiation — To complete this review, it is useful to note that exogenous factors besides medications can cause acne. Radiation-induced acne is a rare, clinically and pathogenetically ill-defined acneiform dermatosis with special features that may occur in irradiated skin areas especially after high doses of deeply penetrating radiation.24 Variations on radiation exposure that include sun exposure and PUVA therapy can cause acne. Occupational substances — In some specific occupations acne can be induced by exposure to chlorine, industrial oils and tar.

Treatment

In conclusion, a wide array of medication can cause acne or anceiform types of folliculitis. As these medications can be essential to treatment of patients, it is important to recognize these conditions and understand that they can be controlled with standard acne treatments without discontinuing the medications. Dr. Scheinfeld graduated from Harvard Law School in 1989 and Yale Medical School in 1997. He’s an Assistant Clinical Professor at Columbia University. Disclosures: Dr. Scheinfeld has no conflicts of interest with the subject discussed in this column.

Back to Top